Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 206, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 21, 2009, 4:06 PM CDT for Craighead County, Arkansas. It was in force for 114 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2009, 4:06 PM CDT (21:06 UTC)
- Expired
- Sep 21, 2009, 6:00 PM CDT
- In force
- 114 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Craighead County, AR
The radar
The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 4:20 PM CDT | FLASH FLOOD | 1 Ssw Jonesboro, AR | DRAINAGE DITCH OVERFILLED WITH OVER 4 FEET OF WATER CAUSING CONSIDERABLE FLOODING ON CRAIGHEAD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 212106 FFWMEG ARC031-212300- /O.NEW.KMEG.FF.W.0206.090921T2106Z-090921T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 406 PM CDT MON SEP 21 2009 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS... * UNTIL 600 PM CDT * AT 406 PM CDT... 1 TO 2 INCHES OF RAINFALL HAS OCCURRED IN THE PAST 30 MINUTES. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 30 MINUTES. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAY... BROOKLAND...JONESBORO AND LAKE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. .MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3597 9078 3598 9035 3571 9046 3571 9080 $$
1 follow-up statement
000 WGUS74 KMEG 212251 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 551 PM CDT MON SEP 21 2009 ARC031-212301- /O.EXP.KMEG.FF.W.0206.000000T0000Z-090921T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRAIGHEAD AR- 551 PM CDT MON SEP 21 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM CDT FOR CENTRAL CRAIGHEAD COUNTY... THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3597 9078 3598 9035 3571 9046 3571 9080 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 2:42 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 21, 2:42 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 242 PM CDT MON SEP 21 2009 .DISCUSSION... CURRENTLY...THE WEATHER ACROSS THE MID SOUTH IS DIVIDED INTO TWO DIFFERENT SECTIONS. ACROSS NORTHEAST MISSISSIPPI DEEPER MOISTURE COMBINED WITH AN UPPER LEVEL DISTURBANCE HAS RESULTED IN CLOUDY SKIES AND NUMEROUS SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY. TEMPS ACROSS NORTHEAST MISSISSIPPI HAVE BEEN STUCK IN THE 70S. ACROSS THE REMAINDER OF THE MID SOUTH SKIES HAVE SCATTERED OUT AND TEMPS HAVE CLIMBED INTO THE LOWER IN MID 80S RESULTING IN AN MODERATELY UNSTABLE ATMOSPHERE WITH LIFTED INDEX VALUES OF -3C TO -5C AND SBCAPES AROUND 2000 J/KG. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF THE MID SOUTH. THIS EVENING AND TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DISSIPATE WITH LOSS OF HEATING THIS EVENING. LAPSE RATES ARE FAIRLY WEAK SO EXPECT STORMS THIS EVENING TO REMAIN BELOW SEVERE LIMITS THOUGH A COUPLE OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS. ANY STORM THAT DOES DEVELOP COULD DROP A QUICK 2 INCHES IN LESS THAN AN HOUR CAUSING SOME LOCALIZED FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE REMAINDER OF THE OVERNIGHT HOURS SHOULD BE FAIRLY QUIET WITH PATCHY FOG AND LOW CLOUDS POSSIBLE AFTER MIDNIGHT DUE TO ALL THE RECENT RAINS AND SATURATED GROUND. TEMPS WILL REMAIN FAIRLY MILD WITH READINGS IN UPPER 60S TO LOWER 70S IN MEMPHIS. TUESDAY AND WEDNESDAY...A DEEP 500 MB UPPER LEVEL LOW WILL MOVE INTO THE WESTERN PLAINS BY TUESDAY MORNING AND REMAIN NEARLY STATIONARY THROUGH WEDNESDAY AFTERNOON. THE ASSOCIATED COLD FRONT WILL PUSH INTO NORTHWEST ARKANSAS LATE TONIGHT AND SLOWLY EDGE EAST THROUGH WEDNESDAY BECOMING BASICALLY STATIONARY OVER ARKANSAS. AS A RESULT EXPECT MORE SHOWERS AND THUNDERSTORMS ACROSS THE MID SOUTH WITH THE POTENTIAL FOR MORE LOCALLY HEAVY RAIN AND FLASH FLOODING. A FEW STORMS COULD ALSO BE STRONG WITH GUSTY WINDS SINCE THE AIRMASS WILL BE FAIRLY UNSTABLE WITH LIFTED INDEX VALUES OF -4C TO -6C AND SBCAPES AROUND 2000 J/KG. HIGH TEMPERATURES WILL BE ABOUT NORMAL FOR THIS TIME OF YEAR...IN THE LOWER AND MIDDLE 80...THOUGH THE HUMIDITY WILL BE WELL ABOVE NORMAL. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE 500 MB LOW REMAINS STATIONARY OVER THE WESTERN PLAINS ON THURSDAY WHILE THE FRONT ACROSS ARKANSAS WEAKENS AND BASICALLY FALLS APART AS SOME WEAK UPPER LEVEL RIDGING IS FORECAST TO DEVELOP ACROSS THE MID SOUTH. AS A RESULT AREAL COVERAGE SHOULD LESSEN SOME DURING THIS TIME FRAME AND WILL GO 30-40 POPS. FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS SEEM TO BE IN DECENT AGREEMENT WITH TRANSITIONING FROM A BLOCKING PATTERN TO A MORE PROGRESSIVE PATTERN THIS WEEKEND. THE CLOSED LOW IS FORECAST TO MOVE EAST FRIDAY AND SATURDAY AND DEVELOP INTO A FULL LATITUDE TROF ACROSS THE EASTERN U.S. ON SUNDAY. IF THIS FORECAST HOLDS THEN EXPECT PRECIP CHANCES AND THE HUMID WEATHER FRIDAY AND SATURDAY WITH DRIER AND LESS HUMID WEATHER FOR SUNDAY AND MONDAY. SJM && .AVIATION... SCATTERED MVFR CEILINGS SHOULD CONTINUE TO IMPROVE TO VFR OVER THE NEXT HOUR OR SO. THEN VFR CONDITIONS SHOULD PERSIST THROUGH THIS EVENING. WARM...MOIST...AND INCREASINGLY UNSTABLE AIRMASS WILL LIKELY SUPPORT REDEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON. HAVE ADDED VCTS TO ALL SITES TO ACCOUNT FOR THIS POSSIBILITY. ALSO INCLUDED TEMPO IN TUP FOR LIGHT RAIN AS ONGOING PRECIP SHIELD IS GETTING CLOSER TO THE SITE. SKIES WILL CLEAR TEMPORARILY THIS EVENING BEFORE LOW CLOUDS AND AREAS OF DENSE FOG REDEVELOPS LATER TONIGHT WITH VLIFR VISIBILITIES POSSIBLE MAINLY AFTER 09Z THROUGH 13Z TUESDAY MORNING. LOW CLOUDS WILL BE SLOW TO CLEAR OFF ON TUESDAY MORNING. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 71 84 71 84 / 20 60 50 60 MKL 69 84 68 83 / 20 50 40 50 JBR 68 82 66 81 / 30 70 50 60 TUP 69 85 69 86 / 30 50 30 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 21, 2:45 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 245 PM CDT MON SEP 21 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 245 PM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN ACROSS THE MID SOUTH THIS AFTERNOON AND EVENING BEFORE DISSIPATING AROUND SUNSET. RAIN AMOUNTS NEAR 2 INCHES IN JUST ONE HOUR ARE POSSIBLE IN A FEW LOCATIONS. AS A RESULT...LOCALIZED FLASH FLOODING IS POSSIBLE ESPECIALLY WITH THE GROUND SATURATED FROM THE RECENT VERY HEAVY RAINFALL. A FEW STRONG STORMS ARE ALSO POSSIBLE WITH GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NORTH TO SOUTH ORIENTED COLD FRONT IS FORECAST TO STALL ACROSS THE WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE GRADUALLY WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY RAINFALL AND POSSIBLE FLASH FLOODING ACROSS PORTIONS OF THE MID SOUTH TUESDAY AND WEDNESDAY. A FEW STRONG STORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY WITH GUSTY WINDS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. SJM
In the hours before
Special weather statement, Sep 21, 3:54 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 354 PM CDT MON SEP 21 2009 ARZ026-212130- CRAIGHEAD AR- 354 PM CDT MON SEP 21 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CRAIGHEAD COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF JONESBORO AT 354 PM CDT... MOVING EAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CRAIGHEAD COUNTY...INCLUDING LOCATIONS NEAR BAY... BROOKLAND...JONESBORO...LAKE CITY AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Sep 21, 4:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL JONESBORO 35.82N 90.69W
09/21/2009 M0.75 INCH CRAIGHEAD AR TRAINED SPOTTER
DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.
&&
MBSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 2:15 PM CDT | Flash Flood Warning | MEG | St. Francis | 102 min |
| Sep 21, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 49 min |
| Sep 21, 4:20 PM CDT | Severe Thunderstorm Warning | MEG | Phillips | 40 min |
| Sep 21, 4:44 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 46 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.